Puerto Rico, 2008

Debris Flow and Flood in Puerto Rico, August 27, 2008

August 27, 2008 · NWS SJU · 7 events in 3 counties and zones

The circulation of Tropical Storm Gustav located west of Port Au Prince Haiti and another area of low pressure and associated tropical wave located northeast of the northern Leeward Islands generated a light south to southwest surface wind flow across Puerto Rico which allowed for showers and thunderstorms to develop under intense surface heat and a very moist air mass. Showers and thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The circulation of Tropical Storm Gustav located west of Port Au Prince Haiti and another area of low pressure and associated tropical wave located northeast of the northern Leeward Islands generated a light south to southwest surface wind flow across Puerto Rico which allowed for showers and thunderstorms to develop under intense surface heat and a very moist air mass. Showers and thunderstorms initially developed during the early afternoon along the northern slopes and drifted northeast producing small hail in Corozal and Toa Alta. As the remainder of the afternoon unfolded heavy rains developed along the northwest municipalities which led to road and river flooding. An NWS spotter in the Coloso Valley reported rainfall amounts of around 3.5 inches and nearly 800 acres of flooded farmland by Culebrinas River during late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 27, 12:24 PM AST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 27, 12:24 PM AST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1224 PM AST WED AUG 27 2008

.UPDATE...SHOWERS AND THUNDERSTORMS ALREADY BEGAN TO DEVELOP
ACROSS THE WESTERN INTERIOR SECTION OF THE ISLAND LATE THIS
MORNING. THIS WEATHER PATTERN WILL PERSIST ACROSS THIS AREA THIS
AFTERNOON AND IT IS EXPECTED TO EXPAND TO OTHER AREAS SUCH AS THE
CENTRAL INTERIOR AND NORTHERN COAST OF THE ISLAND. THE WIND AT
THIS HOUR IS COMING FROM THE NORTH ALONG THE NORTHERN COAST OF THE
ISLAND DUE TO SEA BREEZE...HOWEVER...THE PREVAILING WIND FLOW
ACROSS THE AREA IS MAINLY FROM THE SSE AT LEAST FROM THE SURFACE
THROUGH 5KFT. ABOVE 850MB...THE WIND FLOW IS MORE SOUTH TO SOUTH
SOUTHWEST. BECAUSE OF THIS SITUATION AT THE LOWER LEVELS OF THE
ATMOSPHERE...WE ARE ANTICIPATING CELLS TO FORM OVER AN AREA AND
THE MOVE NORTH TO NORTH NORTHEAST WITH THE HELP OF THE 850-700MB
STEERING FLOW. SOME OF THESE SHOWERS COULD BE HEAVY AT TIME AS
WELL AS ISOLATED STRONG THUNDERSTORMS MAY OCCUR DUE TO FAVORABLE
UPPER LEVEL CONDITIONS INDUCED BY AN UPPER TROUGH LOCATED NORTH OF
THE ISLAND.

NO CHANGES WERE MADE TO THIS MORNING PACKAGE WITH THE EXCEPTION OF
SOME MINOR ADJUSTMENTS TO THIS AFTERNOON WINDS.

AVIATION...ABUNDANT LOW LEVEL MOISTURE ACROSS THE REGION WILL
COMBINE FROM NOW TO THIS AFTERNOON WITH AN UPPER LOW NORTH OF
PUERTO RICO...DAYTIME HEATING AND LIGHT AND VARIABLE WIND FLOW TO
PROMOTE THE DEVELOPMENT OF SHOWERS AND EXPLOSIVE THUNDERSTORMS
ACROSS THE INTERIOR AND NORTHERN HALF OF PUERTO RICO BETWEEN 16Z-
23Z. THIS WILL LEAD TO TEMPORARY MOUNTAIN OBSCURATIONS WITH BRIEF
PERIODS OF MVFR OR POSSIBLE IFR CONDITIONS ACROSS TJSJ...TJBQ AND
TJMZ AND TISX...WITH MOSTLY VFR CONDITIONS EXPECTED TO PREVAIL
ELSEWHERE. LATEST TJSJ 12Z SOUNDING INDICATED A VERY LIGHT SOUTHEASTERLY
WIND FLOW FROM THE SURFACE TO AROUND 5K FEET...BECOMING EASTERLY
BUT CONTINUING LIGHT FROM 5-9K FEET AND THEN BECOMING SOUTH
SOUTHWESTERLY FROM 9-11K FEET. LATEST ONE HOUR DOPPLER RADAR WIND
PROFILE SHOWS LIGHT SOUTH SOUTHWESTERLY FLOW AT 4KFT.

&&

.PREV DISCUSSION... /ISSUED 541 AM AST WED AUG 27 2008/

SYNOPSIS...
UPPER LEVEL TROUGH (TUTT) AND ASSOCIATED LOW NORTH OF PUERTO RICO
WILL CONTINUE TO DROP SOUTHWARD ACROSS THE LOCAL AREA BY THURSDAY.
THIS IS SUPPORTED BY LOW TO MID LEVEL TROUGHING WHICH WILL SHIFT
WESTWARD IN TANDEM WITH THE UPPER TUTT. AT THE SURFACE...THE LOCAL
REGION IS REMAINS BETWEEN THE LOW ASSOCIATED WITH TROPICAL STORM
GUSTAV...AND ANOTHER AREA OF LOW PRESSURE AND ASSOCIATED TROPICAL
WAVE LOCATED JUST NORTHEAST OF THE NORTHERN LEEWARDS. THE UPPER
LEVEL TROUGH WILL EVENTUALLY SHIFT WESTWARD BY SATURDAY...AS THE
UPPER LEVEL HIGH PRESSURE RIDGE BUILDS SOUTHWARDS INTO THE AREA
FROM THE NORTH.

DISCUSSION...
THE OVERALL UPPER LEVEL PATTERN IN COMBINATION WITH THE LIGHT
SOUTH TO SOUTHWEST WIND FLOW...AND THE HIGH LAYERED PRECIPITABLE
WATER (>2.00) FORECAST OVER THE AREA FOR THE NEXT FEW DAYS...
SUGGEST THAT THE LOCAL AREA WILL MAINTAIN A RELATIVELY UNSTABLE
LOCAL ATMOSPHERE THROUGH THE END OF THE WEEK. GIVEN THESE CONDITIONS
EXPECT AMPLE MOISTURE ACROSS THE REGION TO COMBINE WITH THE DAYTIME
HEATING AND LOCAL TERRAIN EFFECTS TO ENHANCE SHOWER AND THUNDERSTORM
ACTIVITY DURING THE DAY. THE ENHANCED THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL IN SOME AREAS ESPECIALLY DURING THE AFTERNOON.
INITIALLY THE FOCUS OF THE SHOWER DEVELOPMENT WILL BE ACROSS PARTS
OF THE INTERIOR AND NORTH SECTIONS OF PUERTO RICO. THE EXPECTED
LOCAL WIND FLOW SUGGESTS THAT THE ACTIVITY THAT DEVELOP ACROSS
PARTS OF THE INTERIOR WILL SHIFT NORTH NORTHEAST BY LATE AFTERNOON.
HOWEVER...WITH GENERALLY LIGHT LOW LEVEL WINDS EXPECT THE STEERING
FLOW OF THE ACTIVITY TO BE DOMINATED BY THE STORMS THEMSELVES. THE
U.S. VIRGIN ISLANDS CAN ALSO EXPECT ISOLATED SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS...HOWEVER NO WIDESPREAD RAINFALL IS EXPECTED
TODAY FOR THAT AREA. FOR THE LONG TERM...BASED ON LATEST MODEL GUIDANCE
A SHIFT IN THE WEATHER PATTERN IS EXPECTED BY SATURDAY WHERE IMPROVING
CONDITIONS IS EXPECTED FOR NOW...BUT WILL FOCUS ON THE CONDITIONS
FOR THE NEXT FEW DAYS AND SEE HOW THE OVERALL PATTERN IS INFLUENCED
BY THE MOTION/TRACK OF GUSTAV AND THE DEVELOPING SURFACE LOW FORECAST
TO PASS NORTHEAST THEN NORTH OF THE ISLANDS BY SATURDAY.

AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS ALL OF THE LOCAL TAF SITES DURING
THE REST OF THE MORNING HOURS...EXCEPT FOR SOME PASSING SHOWERS THAT
WILL MOVE ACROSS TISX AT LEAST UNTIL 12Z. THICK LAYER OF HIGH LEVEL
CLOUDINESS WILL CONTINUE ACROSS THE REGION TODAY. ABUNDANT LOW LEVEL
MOISTURE ACROSS THE REGION WILL COMBINE THIS AFTERNOON WITH AN UPPER
LOW NORTH OF PUERTO RICO...DAYTIME HEATING AND LIGHT WIND FLOW TO
PROMOTE THE DEVELOPMENT OF SHOWERS AND EXPLOSIVE THUNDERSTORMS
ACROSS THE INTERIOR AND NORTHERN HALF OF PUERTO RICO BETWEEN 16Z-
23Z. THIS WILL LEAD TO TEMPORARY MOUNTAIN OBSCURATIONS WITH BRIEF
PERIODS OF MVFR OR POSSIBLE IFR CONDITIONS ACROSS TJSJ...TJBQ AND
TJMZ...WITH MOSTLY VFR CONDITIONS EXPECTED TO PREVAIL ELSEWHERE.
LATEST TJSJ 00Z SOUNDING INDICATED A VERY LIGHT SOUTH SOUTHEASTERLY
WIND FLOW FROM THE SURFACE TO AROUND 5K FEET...BECOMING EASTERLY
BUT CONTINUING LIGHT FROM 5-10K FEET AND THEN BECOMING AGAIN EAST
SOUTHEASTERLY AND STILL LIGHT FROM 10-15K FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  77  88  78 /  50  40  50  50
STT  88  78  88  79 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

17/70
Hazardous weather outlook, Aug 27, 5:58 AM AST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
558 AM AST WED AUG 27 2008

AMZ710>750-PRZ001>013-281000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
558 AM AST WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE ABUNDANT LOW LEVEL MOISTURE ACROSS THE REGION WILL COMBINE
WITH A PERSISTENT UPPER LEVEL TROUGH...JUST NORTH NORTHWEST OF
PUERTO RICO...DIURNAL HEATING...SEA BREEZE CONVERGENCE AND LOCAL
TERRAIN EFFECTS TO PROMOTE THE DEVELOPMENT OF SHOWERS AND ISOLATED
THUNDERSTORMS MAINLY ACROSS PARTS OF THE INTERIOR AND NORTHERN
HALF OF PUERTO RICO THIS AFTERNOON. THEREFORE URBAN AND SMALL
STREAM FLOODING...AS WELL AS THE DEVELOPMENT OF STRONG
THUNDERSTORMS ARE LIKELY ACROSS THESE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ABUNDANT AMOUNTS OF TROPICAL MOISTURE WILL LINGER ACROSS THE
LOCAL AREA AT LEAST THROUGH FRIDAY. THIS WILL MAINTAIN MODERATE
TO HIGH CHANCES OF LOCALLY HEAVY RAINFALL...AND CONSEQUENTLY THE
LIKELIHOOD OF URBAN AND SMALL STREAM FLOODING ESPECIALLY DURING
THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-281000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
558 AM AST WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THE ABUNDANT LOW LEVEL MOISTURE ACROSS THE REGION WILL COMBINE
WITH A PERSISTENT UPPER LEVEL TROUGH...JUST NORTH NORTHWEST OF
PUERTO RICO...DIURNAL HEATING AND LOCAL ISLANDS EFFECTS TO
PROMOTE THE DEVELOPMENT OF SHOWERS AND A FEW THUNDERSTORMS ACROSS
PARTS OF THE LOCAL ISLANDS TODAY. THEREFORE MINOR ROAD AND STREET
FLOODING ARE POSSIBLE IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ABUNDANT AMOUNTS OF TROPICAL MOISTURE WILL LINGER ACROSS THE
LOCAL ISLANDS AT LEAST THROUGH FRIDAY. THIS WILL MAINTAIN MODERATE
CHANCES OF POSSIBLE HEAVY RAINFALL...AND CONSEQUENTLY MINOR ROAD
AND STREET FLOODING ARE POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 27, 1:31 PM AST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
131 PM AST WED AUG 27 2008

PRZ001-002-004>006-271900-
BAYAMON PR-CIALES PR-CAGUAS PR-COROZAL PR-FLORIDA PR-COMERIO PR-
AGUAS BUENAS PR-JUNCOS PR-GURABO PR-OROCOVIS PR-NARANJITO PR-
MOROVIS PR-TOA ALTA PR-TRUJILLO ALTO PR-VEGA ALTA PR-DORADO PR-
BARCELONETA PR-GUAYNABO PR-CANOVANAS PR-CAROLINA PR-MANATI PR-CATANO
PR-VEGA BAJA PR-SAN JUAN PR-LOIZA PR-RIO GRANDE PR-TOA BAJA PR-131
PM AST WED AUG 27 2008

...STRONG THUNDERSTORMS DEVELOPING ALONG NORTH COASTAL
   PUERTO RICO...

AT 1:25 PM...NWS DOPPLER RADAR INDICATED THAT AFTERNOON SHOWERS AND
THUNDERSTORMS HAD MERGED INTO A NEARLY SOLID LINE OF THUNDERSTORMS
EXTENDING WEST TO EAST FROM CIALES TO CAROLINA AND CANOVANAS. THESE
THUNDERSTORMS WERE GENERALLY MOVING NORTHEASTWARD AT 5 TO 10 MPH AND
WILL LIKELY AFFECT MUCH OF THE NORTH COAST THROUGH 3 PM. EXPECT
PERIODS OF VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT AND
DANGEROUS LIGHTNING...AND POSSIBLE SMALL HAIL. EMERGENCY MANAGEMENT
OFFICIALS HAVE ALREADY REPORTED DOWNED TREE BRANCHES BLOCKING
ROADWAYS IN TRUJILLO ALTO. HEAVY RAINFALL WILL LEAD TO URBAN AND
SMALL STREAM FLOODING.
Special weather statement, Aug 27, 1:31 PM AST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
131 PM AST WED AUG 27 2008

PRZ001-002-004>006-271900-
BAYAMON PR-CIALES PR-CAGUAS PR-COROZAL PR-FLORIDA PR-COMERIO PR-
AGUAS BUENAS PR-JUNCOS PR-GURABO PR-OROCOVIS PR-NARANJITO PR-
MOROVIS PR-TOA ALTA PR-TRUJILLO ALTO PR-VEGA ALTA PR-DORADO PR-
BARCELONETA PR-GUAYNABO PR-CANOVANAS PR-CAROLINA PR-MANATI PR-CATANO
PR-VEGA BAJA PR-SAN JUAN PR-LOIZA PR-RIO GRANDE PR-TOA BAJA PR-
131 PM AST WED AUG 27 2008

...STRONG THUNDERSTORMS DEVELOPING ALONG NORTH COASTAL
   PUERTO RICO...

AT 1:25 PM...NWS DOPPLER RADAR INDICATED THAT AFTERNOON SHOWERS AND
THUNDERSTORMS HAD MERGED INTO A NEARLY SOLID LINE OF THUNDERSTORMS
EXTENDING WEST TO EAST FROM CIALES TO CAROLINA AND CANOVANAS. THESE
THUNDERSTORMS WERE GENERALLY MOVING NORTHEASTWARD AT 5 TO 10 MPH AND
WILL LIKELY AFFECT MUCH OF THE NORTH COAST THROUGH 3 PM. EXPECT
PERIODS OF VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT AND
DANGEROUS LIGHTNING...AND POSSIBLE SMALL HAIL. EMERGENCY MANAGEMENT
OFFICIALS HAVE ALREADY REPORTED DOWNED TREE BRANCHES BLOCKING
ROADWAYS IN TRUJILLO ALTO. HEAVY RAINFALL WILL LEAD TO URBAN AND
SMALL STREAM FLOODING.
Special weather statement, Aug 27, 1:49 PM AST, 2 hours 18 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
131 PM AST MIERCOLES 27 DE AGOSTO DE 2008

PRZ001-002-004>006-271900-
BAYAMON PR-CIALES PR-CAGUAS PR-COROZAL PR-FLORIDA PR-COMERIO PR-
AGUAS BUENAS PR-JUNCOS PR-GURABO PR-OROCOVIS PR-NARANJITO PR-
MOROVIS PR-TOA ALTA PR-TRUJILLO ALTO PR-VEGA ALTA PR-DORADO PR-
BARCELONETA PR-GUAYNABO PR-CANOVANAS PR-CAROLINA PR-MANATI PR-CATANO
PR-VEGA BAJA PR-SAN JUAN PR-LOIZA PR-RIO GRANDE PR-TOA BAJA PR-
131 PM AST MIERCOLES 27 DE AGOSTO DE 2008

...SE DESARROLLAN TRONADAS FUERTES A LO LARGO DE LA COSTA NORTE DE
PUERTO RICO...

A LA 1:25 PM AST EL RADAR DOPPLER INDICO QUE LOS AGUACEROS DE LA
TARDE Y TRONADAS SE HAN COMBINADO PARA CREAR UNA LINEA SOLIDA DE
TRONADAS QUE SE EXTIENDE AL OESTE Y ESTE DESDE CIALES HASTA
CAROLINA Y CANOVANAS. ESTAS TRONADAS ESTUVIERON MOVIENDOSE
GENERALMENTE HACIA EL NROESTE ENTRE 5 A 10 MPH Y SE ESPERA QUE
AFECTEN GRAN PARTE DE LA COSTA NORTE HASTA LAS 3 PM. SE ESPERAN
PERIODOS DE LLUVIA MUY FUERTE...VIENTOS FUERTES EN RAFAGAS...RAYOS
FRECUENTES Y PELIGROSOS Y POSIBLES GRANIZOS PEQUENOS. LOS OFICIALES
PARA EL MANEJO DE EMERGENCIAS HAN REPORTADO RAMAS CAIDAS DE ARBOLES
INTERRUMPIENDO EL PASO DE LAS CARRETERAS EN TRUJILLO ALTO. LA LLUVIA
FUERTE DARA LUGAR A INUNDACIONES URBANAS Y DE RIACHUELOS.
Special weather statement, Aug 27, 2:09 PM AST, 1 hour 58 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
131 PM AST MIERCOLES 27 DE AGOSTO DE 2008

PRZ001-002-004>006-271900-
BAYAMON PR-CIALES PR-CAGUAS PR-COROZAL PR-FLORIDA PR-COMERIO PR-
AGUAS BUENAS PR-JUNCOS PR-GURABO PR-OROCOVIS PR-NARANJITO PR-
MOROVIS PR-TOA ALTA PR-TRUJILLO ALTO PR-VEGA ALTA PR-DORADO PR-
BARCELONETA PR-GUAYNABO PR-CANOVANAS PR-CAROLINA PR-MANATI PR-CATANO
PR-VEGA BAJA PR-SAN JUAN PR-LOIZA PR-RIO GRANDE PR-TOA BAJA PR-
131 PM AST MIERCOLES 27 DE AGOSTO DE 2008

...SE DESARROLLAN TRONADAS FUERTES A LO LARGO DE LA COSTA NORTE DE
PUERTO RICO...

A LA 1:25 PM AST EL RADAR DOPPLER INDICO QUE LOS AGUACEROS DE LA
TARDE Y TRONADAS SE HAN COMBINADO PARA CREAR UNA LINEA SOLIDA DE
TRONADAS QUE SE EXTIENDE AL OESTE Y ESTE DESDE CIALES HASTA
CAROLINA Y CANOVANAS. ESTAS TRONADAS ESTUVIERON MOVIENDOSE
GENERALMENTE HACIA EL NORESTE ENTRE 5 A 10 MPH Y SE ESPERA QUE
AFECTEN GRAN PARTE DE LA COSTA NORTE HASTA LAS 3 PM. SE ESPERAN
PERIODOS DE LLUVIA MUY FUERTE...VIENTOS FUERTES EN RAFAGAS...RAYOS
FRECUENTES Y PELIGROSOS Y POSIBLES GRANIZOS PEQUENOS. LOS OFICIALES
PARA EL MANEJO DE EMERGENCIAS HAN REPORTADO RAMAS CAIDAS DE ARBOLES
INTERRUMPIENDO EL PASO DE LAS CARRETERAS EN TRUJILLO ALTO. LA LLUVIA
FUERTE DARA LUGAR A INUNDACIONES URBANAS Y DE RIACHUELOS.
Special weather statement, Aug 27, 3:33 PM AST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
333 PM AST WED AUG 27 2008

PRZ008>010-272030-
ISABELA PR-MARICAO PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-LARES
PR-ANASCO PR-
333 PM AST WED AUG 27 2008

...STRONG THUNDERSTORMS DEVELOPING ACROSS THE NORTHWESTERN PART OF
PUERTO RICO...

AT 328 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CLUSTER ACROSS THE NORTHWEST PART OF THE ISLAND.
THESE THUNDERSTORMS ARE CAPABLE TO PRODUCE HEAVY RAINS...DANGEROUS
LIGHTNING...GUSTY WINDS UP TO 35 MPH AND REDUCE VISIBILITIES TO JUST
A FEW MILES. LATEST ESTIMATED RADAR ONE HOUR RATE IS SUGGESTING TWO
TO FOUR INCHES PER HOUR OVER THESE AFFECTED AREAS. THESE
THUNDERSTORMS ARE SPREADING EVERYWHERE AT THIS TIME...WHILE NEW
CELLS ARE TRYING TO DEVELOP ACROSS THE HIGHEST PEAK OF ADJUNTAS.
HEAVY RAINFALL WILL LEAD TO URBAN AND SMALL STREAM FLOODING FROM NOW
TO AT LEAST THE NEXT FEW HOURS.
Special weather statement, Aug 27, 3:54 PM AST, 13 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
333 PM AST MIERCOLES 27 DE AGOSTO DE 2008

PRZ008>010-272030-
ISABELA PR-MARICAO PR-MOCA PR-SAN SEBASTIAN PR-LAS MARIAS PR-LARES
PR-ANASCO PR-
333 PM AST MIERCOLES 27 DE AGOSTO DE 2008

...SE DESARROLLAN TRONADAS FUERTES A LO LARGO DE LA PARTE NOROESTE
DE PUERTO RICO...

A LA 328 PM AST EL RADAR DOPPLER INDICO UNA FUERTE CONGLOMERADO DE
TRONADAS A TRAVES DEL NOROESTE DE LA ISLA. ESTOS TRONADAS SON
CAPACES DE PRODUCIR FUERTES LLUVIAS...PELIGROSOS RELAMPAGOS...Y
RAFAGAS DE VIENTOS DE HASTA 35 MPH Y REDUCIR VISIBILIDADES A UNAS
POCAS MILLAS. EL ULTIMO ESTIMADO DEL RADAR DE ACUMULACIONES DE
LLUVIA POR HORA SUGIERE DE DOS A CUATRO PULGADAS POR HORA SOBRE LAS
AREAS AFECTADAS. ESTAS TRONADAS SE ESTAN ESPARCIENDO HACIA TODAS
PARTES...MIENTRAS QUE NUEVAS CELDAS ESTAN TRATANDO DE
MATERIARLIZARSE SOBRE LOS PICOS MAS ALTOS DE ADJUNTAS. LAS FUERTES
LLUVIAS DARAN PASO A INUNDACIONES EN AREAS URBANAS Y EN PEQUENOS
RIACHUELOS POR LAS PROXIMAS VARIAS HORAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 debris flow, 1 flood. Local standard time, as filed.

Heavy Rain, Central Interior

When
August 27, 4:07 PM AST to 6:15 PM AST
Where
Central Interior County, 28.58 mi WNW of Jayuya
Reported by
Emergency Manager
Coordinates
18.337, -66.991

A flooded road was reported in front of Walgreens.

Heavy Rain, Northwest

When
August 27, 4:17 PM AST to 6:15 PM AST
Where
Northwest County, 7.14 mi SSW of Aguadilla
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
18.373, -67.158

One home was reported flooded at Barrio Guanabano in Aguada.

Heavy Rain, Mayaguez and Vicinity

When
August 27, 4:24 PM AST to 6:15 PM AST
Where
Mayaguez and Vicinity County, 0.64 mi SSW of Moca
Reported by
Emergency Manager
Coordinates
18.372, -67.075

Flooding was reported along road 125, at Barrio Voladora in Moca, near the Catholic Chapel. A residence was isolated by the flood waters.

Debris Flow, Mayaguez and Vicinity

When
August 27, 4:25 PM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
Emergency Manager

A landslide was reported along road 110, at Barrio Las Marias, in Moca.

Heavy Rain, Northwest

When
August 27, 4:27 PM AST
Where
Northwest County, 6.47 mi S of Aguadilla
Reported by
Emergency Manager
Coordinates
18.377, -67.117

River Culebrinas was reported near bankfull along road 110 at Barrio Las Marias.

Heavy Rain, Northwest

When
August 27, 4:55 PM AST to 6:15 PM AST
Where
Northwest County, 0.35 mi N of Aguadilla
Reported by
Emergency Manager
Coordinates
18.475, -67.121

A flooded road was reported at Barriada Estevez.

Flood, Northwest

When
August 27, 6:18 PM AST to 10:15 PM AST
Where
Northwest County, 5.44 mi SSW of Aguadilla to 5.47 mi SSW of Aguadilla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.399, -67.156

River Culebrinas overflowed its banks along road 418 at Valle Coloso.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2008Every state in 2008This day in weather historyWarnings in Puerto Rico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132814, 132815, 132819, 133338, 132818, 132820, 132822.